Metformin and Lactic Acidosis
Lactic Acidosis SymptomsBecause lactic acidosis is so dangerous, you should immediately report any lactic acidosis symptoms to your healthcare provider. Symptoms of lactic acidosis include:
- Feeling tired or weak
- Muscle pain
- Trouble breathing
- Abdominal pain (or stomach pain)
- Feeling cold
- Cold or blue hands and feet
- Dizziness or lightheadedness
- A slow or irregular heartbeat
- Persistent nausea, vomiting, and abdominal pain
- Shortness of breath
- An enlarged or tender liver
- Weight loss.
How Common Is Lactic Acidosis With Metformin?Taking metformin may increase your risk of lactic acidosis. Lactic acidosis is extremely rare; about three people out of every 100,000 people taking metformin will develop lactic acidosis over a one-year period. However, your risk for developing lactic acidosis might be much higher, depending on whether you have other risk factors for lactic acidosis.
Treating Lactic AcidosisLactic acidosis is treated by stopping metformin. You may need to be hospitalized. Some people with lactic acidosis need intravenous (IV) fluids and a machine to help them breathe. Some doctors recommend giving riboflavin (vitamin B2), thiamine (vitamin B1), coenzyme Q, L-carnitine, or vitamins C, E, and K to patients with lactic acidosis, but the effectiveness of these treatments is uncertain.
You should not stop taking metformin without talking with your healthcare provider, even if you have symptoms of lactic acidosis. If you are diagnosed with lactic acidosis, you and your doctor will decide how to stop your medications, when to restart medications, and which ones to take when you go back to treatment.